Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS Glasgow, MT

June 30, 2015Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 30, 2015, 4:52 PM MDT for Richland County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2015, 4:52 PM MDT (22:52 UTC)
Expired
Jun 30, 2015, 5:15 PM MDT
In force
23 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Richland County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:29 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:09 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 3:09 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT TUE JUN 30 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
GUSTY NORTHWEST WINDS HAVE DEVELOPED ACROSS THE SOUTHWEST ZONES
AND THE LOWER MISSOURI BREAKS. EXPECT THESE WINDS TO SPREAD
EASTWARD TOWARD THE BIG SHEEP MOUNTAINS AS THE AFTERNOON
PROGRESSES...AND THE SYSTEM SLIDES EASTWARD. THIS WIND SHIFT WILL
HELP ANY LINGERING SMOKE FROM WILDFIRES IN CANADA TO EXIT THE AREA
FOR AT LEAST THIS AFTERNOON. THE BEST POTENTIAL FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS STRONG TO SEVERE STORMS CONTINUES TO
LIE EAST OF A WOLF POINT TO CIRCLE LINE...WHERE FAVORABLE SHEAR
AND INSTABILITY LIES. SO FAR THIS AFTERNOON CONVECTIVE DEVELOPMENT
HAS BEEN SHUNTED BY EARLY STORMS AND CLOUD COVER THAT KEPT TEMPS
DOWN ACROSS THE EAST. EXPECT THIS TREND TO REVERSE HOWEVER AS
AMPLE CLEARING AND DAYTIME HEATING IS NOW PRESENT. THINGS SHOULD
QUIET DOWN BY LATE EVENING...ALTHOUGH ENOUGH FORCING IS PRESENT
FOR AN ISOLATED NOCTURNAL STORM OR TWO OVER NORTHEAST MONTANA.

ANOTHER SHORTWAVE FEATURE IN THE WESTERLY FLOW ALOFT WILL PUSH
THROUGH ON THURSDAY. LATEST MODEL RUNS NOW PLACE MORE POTENTIAL
FOR THUNDERSTORMS ACROSS THE WESTERN ZONES...I.E. PHILLIPS AND
PETROLEUM COUNTIES. THUS TRENDED UP POPS THERE. TEMPERATURES WILL
CONTINUE TO COOL WITH THE BREAKDOWN OF THE UPPER RIDGE...WITH
TEMPS CLOSER TO NORMALS. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

AS THE WESTERN STATES RIDGE OF HIGH PRESSURE CONTINUES TO RETREAT
SOUTHWARD...NE MONTANA WILL BE PREDOMINANTLY UNDER A MORE
PROGRESSIVE UPPER-LEVEL FLOW WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASING WITH EACH PASSAGE OF A SHORT-WAVE
DISTURBANCE FROM THE CANADIAN ROCKIES AND WESTERN CANADIAN
PRAIRIE. MODELS SHOW FAIRLY GOOD AGREEMENT THROUGH THE
WEEKEND...BUT SIGNIFICANT MODEL DISCREPANCIES ARRIVE BY MONDAY
MORNING. GFS KEEPS US UNDER GENERAL TROUGHING FROM THE NORTH AND
THE EC WANTS TO BUILD IN A MUCH WEAKER TROUGH AND ALMOST A RIDGE.
BMICKELSON

PREVIOUS LONG TERM DISCUSSION...HOT HIGH PRESSURE REMAINS
CENTERED OVER THE GREAT BASIN... ANCHORING THE WESTERN RIDGE. THE
RIDGE AXIS WILL MOVE ACROSS MONTANA FRIDAY FOR A RETURN TO WELL
ABOVE NORMAL TEMPERATURES... WITH HIGHS AGAIN REACHING INTO THE
90S.

SATURDAY...A STRONG UPPER LOW...THAT WILL MOVE OUT OF THE GULF OF
ALASKA AND DROP SOUTH INTO ALBERTA/SASKATCHEWAN...WILL BE
SENDING A STRONG COLD FRONT INTO NORTHEAST MONTANA AROUND SATURDAY
EVENING. THE DAY...TEMPERATURE-WISE...WILL BE A REPEAT OF FRIDAY
AS DESERT AIR CREEPS NORTH INTO THE REGION. THIS COLD FRONT
REACHING THE HOT AIR SHOULD INITIATE SHOWERS AND THUNDERSTORMS...
BUT ALSO STRONG NORTHERLY WINDS AS A SURFACE LOW MOVES INTO
SOUTHEAST MONTANA. WITH A DAY AND EVENING OF FIREWORKS...THIS
COULD BECOME A FIRE WEATHER ISSUE WHERE FUELS HAVE DEVELOPED FROM
THE RECENT HOT DRY PERIOD. WITH MODERATE INSTABILITY IN PLACE...
SOME STRONG THUNDERSTORMS MAY DEVELOP. FOR NOW THE FRONTAL PASSAGE
TIMING COULD RANGE FROM LATE AFTERNOON TO AFTER MIDNIGHT.

SUNDAY AND MONDAY...TEMPERATURES BEHIND THE FRONT WILL DROP
SIGNIFICANTLY...SENDING HIGHS DOWN INTO THE UPPER 70S TO LOWER
80S. OFF TO THE WEST ANOTHER RIDGE WILL BE DEVELOPING...BUT THE
COOLER TEMPERATURES SHOULD LAST INTO MONDAY BEFORE THE HIGH
PRESSURE RETURNS TO THE REGION.

SCT

&&

.AVIATION...
FLIGHT CATEGORY: VARYING MVFR TO VFR.

SYNOPSIS: SMOKE FROM CANADIAN WILDFIRES HAS THE POTENTIAL TO
CONTINUE TO IMPACT THE TERMINALS WITH MVFR VISIBILITY INTO
WEDNESDAY. OTHERWISE...THIS EVENING ANY OF THE TERMINALS COULD SEE
A THUNDERSTORM OR TWO WHICH COULD LOWER CIGS AND VIS BELOW VFR
LEVELS. STORMS COULD ALSO PRODUCE GUSTY ERRATIC WINDS OF 30 TO 40
MPH. OUTSIDE OF SMOKE GENERALLY QUIET WEATHER IS EXPECTED LATE
THIS EVENING THROUGH MIDDAY WEDNESDAY.

GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ136-137.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 4:44 PM MDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
444 PM MDT TUE JUN 30 2015

MTZ018>020-024>027-062-011100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
444 PM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 1AM THIS MORNING FOR THE
THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED ON SATURDAY JULY 4 WITH A CHANCE OF
THUNDERSTORMS. GUSTY NORTHWEST WINDS ARE POSSIBLE BEHIND THE
FRONT SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-059-060-011100-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
444 PM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM
THIS MORNING THROUGH 9 PM THIS EVENING FOR NORTHWEST WINDS 15 TO
30 MPH.

A RED FLAG WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH 9
PM THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137. THIS INCLUDES
THE CMR REFUGE AND ALL OF PETROLEUM AND GARFIELD COUNTIES. EXPECT
LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED ON SATURDAY JULY 4 WITH A CHANCE OF
THUNDERSTORMS. GUSTY NORTHWEST WINDS ARE POSSIBLE BEHIND THE
FRONT SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-023-061-011100-
CENTRAL AND SOUTHERN VALLEY-MCCONE-NORTHERN VALLEY-
444 PM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 1AM THIS MORNING FOR THE
THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM
THIS MORNING THROUGH 9 PM THIS EVENING FOR NORTHWEST WINDS 15 TO
30 MPH.

A RED FLAG WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH 9
PM THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137. THIS INCLUDES
THE CMR REFUGE AND ALL OF PETROLEUM AND GARFIELD COUNTIES. EXPECT
LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED ON SATURDAY JULY 4 WITH A CHANCE OF
THUNDERSTORMS. GUSTY NORTHWEST WINDS ARE POSSIBLE BEHIND THE
FRONT SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 30, 4:14 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     15 SSE CULBERTSON       47.93N 104.45W
06/30/2015  E40 MPH          RICHLAND           MT   TRAINED SPOTTER

&&

NWS GLASGOW MT
IRIS SYSTEM
Special weather statement, Jun 30, 4:18 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
418 PM MDT TUE JUN 30 2015

MTZ018-061-302315-
DANIELS-VALLEY-
418 PM MDT TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 515 PM MDT.

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHLAND...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHEASTERN VALLEY COUNTY...
  RURAL AREAS OF WESTERN DANIELS COUNTY...
  RURAL AREAS OF EASTERN VALLEY COUNTY...
  RURAL AREAS OF SOUTHWESTERN DANIELS COUNTY...
  RURAL AREAS OF SOUTHERN DANIELS COUNTY...

LAT...LON 4869 10557 4856 10594 4856 10598 4880 10617
      4886 10610
TIME...MOT...LOC 2218Z 316DEG 17KT 4880 10609

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Jun 30, 4:30 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
430 PM MDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             13 NNW SIDNEY           47.89N 104.26W
06/30/2015  E1.75 INCH       RICHLAND           MT   TRAINED SPOTTER

            MOSTLY DIME SIZE WITH SOME GOLF BALL SIZED AND HEAVY
            RAIN. WINDS ESTIMATED 30 TO 35 MPH.

&&

MATTM
Local storm report, Jun 30, 4:34 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 WNW WIBAUX            47.03N 104.29W
06/30/2015  E1.00 INCH       WIBAUX             MT   TRAINED SPOTTER

            MAINLY DIME SIZED HAIL WITH SOME QUARTER. HEAVY RAIN

&&

MATTM
Local storm report, Jun 30, 4:48 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
448 PM MDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             SIDNEY                  47.72N 104.16W
06/30/2015  M1.25 INCH       RICHLAND           MT   EMERGENCY MNGR

            STILL GOING ON AT 448 PM.

&&

TEF
Local storm report, Jun 30, 4:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
452 PM MDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 NNW SIDNEY            47.74N 104.16W
06/30/2015  M1.75 INCH       RICHLAND           MT   TRAINED SPOTTER

&&

TEF

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:12 PM MDTDense Smoke AdvisoryGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more16 hr
Jun 30, 3:27 AM MDTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley19 hr
Jun 30, 3:46 PM MDTSpecial Weather StatementGGWRichland59 min
Jun 30, 4:04 PM MDTSevere Thunderstorm WarningGGWRichland56 min
Jun 30, 4:13 PM MDTSpecial Weather StatementGGWWibaux62 min
Jun 30, 4:18 PM MDTSpecial Weather StatementGGWDaniels57 min
Jun 30, 4:22 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux53 min
Jun 30, 4:58 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley41 min
Jun 30, 5:02 PM MDTFlash Flood WarningGGWRichland3 hr
Jun 30, 5:37 PM MDTSpecial Weather StatementGGWRoosevelt53 min
Jun 30, 5:43 PM MDTSpecial Weather StatementGGWWibaux62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.